Alert archive / California / Wind Advisories in 2018

Wind Advisory 77, NWS Los Angeles, CA

December 11, 2018

NWS Los Angeles, CA issued this wind advisory at Dec 11, 2018, 2:11 PM PST. It took effect at Dec 11, 2018, 6:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 2:11 PM PST (22:11 UTC)
In effect from
Dec 11, 2018, 6:00 PM PST
Expired
Dec 12, 2018, 12:00 PM PST
In force
18 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

122 
WWUS76 KLOX 112211
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
211 PM PST Tue Dec 11 2018

CAZ039-052-120730-
/O.NEW.KLOX.WI.Y.0077.181212T0200Z-181212T2000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
211 PM PST Tue Dec 11 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON PST
WEDNESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 6 PM this evening to noon
PST Wednesday. 

* WINDS...North 15 to 25 mph with gusts to between 35 and 45 mph.
  Winds will be strongest in and below western passes and canyons
  of the Santa Ynez range in the evening, then expanding east 
  after midnight. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

MW
2 follow-up statements
097 
WWUS76 KLOX 120813
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1213 AM PST Wed Dec 12 2018

CAZ039-052-121615-
/O.CON.KLOX.WI.Y.0077.000000T0000Z-181212T2000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
1213 AM PST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WINDS...North 15 to 25 mph with gusts to between 35 and 45 mph.
  Strongest winds between Gaviota and Refugio and across the hills
  above Montecito. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CK/MW
413 
WWUS76 KLOX 121253
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
453 AM PST Wed Dec 12 2018

CAZ039-052-122000-
/O.CON.KLOX.WI.Y.0077.000000T0000Z-181212T2000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
453 AM PST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WINDS...North to northeast 20 to 30 mph with gusts to between 35
  and 50 mph through and below passes and canyons. Strongest
  between Gaviota and Refugio. Winds will begin to diminish some
  by mid morning. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highways 101, 154 and 
  192...as well as the Gaviota and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Dec 11, 1:47 PM PST, 24 minutes earlier.

Area forecast discussion, Dec 11, 1:47 PM PST, 24 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
147 PM PST Tue Dec 11 2018

.SYNOPSIS...11/818 AM.

A weak cold front will cross the area this morning, bringing
isolated rain and snow showers to the north slopes of the LA and
Ventura county mountains. A ridge of high pressure will build into
the area behind the front, with gusty offshore winds and above
normal temperatures by Thursday. A low pressure system will bring
a chance of rain to the area on Sunday.

&&

.SHORT TERM (TDY-FRI)...11/124 PM.

Light north to northeast flow aloft continues following the
passage of the upper low into AZ. East/west gradients also still
offshore but trending onshore. This along with the decreasing in
mid/high level moisture is leading to higher confidence that we'll
see at least some stratus formation near the LA County coast
tonight, possibly expanding up to Ventura and even southeastern SB
County coast Wednesday morning or early afternoon. Low end
advisory level northerly winds expected across the Santa Ynez
Range and down into parts of the SB south coast, starting with
just the western portion this evening and then expanding to cover
the eastern portion later tonight and Wednesday morning as
stronger northeast support aloft develops. Some northerly winds
expected elsewhere as well, especially I5 corridor and some of the
valleys below that mainly Wednesday morning. Those may be
borderline advisory level right around the Grapevine area but will
hold off issuing that for now as it's a marginal case as well.

Some cooling expected tomorrow for coast/valleys as gradients
trend onshore. Mtns and far interior valleys will warm slightly
under weak ridging aloft warming the air mass.

A trough dropping out of Canada and into the Great Basin later
Wednesday will begin our transition into a weak and brief Santa
Ana event Thursday. Might be low end advisory level northeast
winds for some of the valleys and mtns but minimal upper support
will certainly be a limiting factor. Temps will warm up though,
with the ridge axis right overhead, especially at lower
elevations with highs generally in the 70s.

The ridge will shift east Friday as the next trough pushes onshore
across the Pac. NW. Models have been consistent showing a large
plume of high level moisture moving into the area well ahead of
the trough Friday resulting in mostly cloudy skies all areas by
afternoon. Models have backed off precip chances for SLO County as
the downstream ridge dissipates too much of the energy and lower
level moisture. So for now just some clouds Friday and Friday
night but dry. Temps will cool off Friday as gradients trend
onshore and high clouds increase and thicken through the day.

.LONG TERM (SAT-TUE)...11/145 PM.

On Saturday high clouds will be clearing leaving mostly sunny
skies and light offshore flow. Temps similar to Friday. Gradients
will start trending onshore Sunday as the next trough approaches
the west coast. Could see some stratus development south of Pt
Conception Sunday morning and high clouds will be increasing from
the northwest through the day, but otherwise dry with slightly
cooler temps.

The GFS still shows a weak frontal passage with the trough but the
timing has slipped about 12 hours and now will be Sunday night up
north and Monday in the south. The ECMWF shows a much stronger
downstream ridge that weakens the frontal boundary and basically
keeps it dry south of Pt Conception. For now will keep pops pretty
much the same but delayed, going with likely rain chances up north
and 20-40 in the south.

Skies will clearing out Monday night with sunny skies Tuesday
along with increasing offshore flow and temperatures. The models
differ with respect to upper support for offshore winds Tuesday
but either way speeds should remain below advisory levels.

Both models in excellent agreement for mid to late next week
showing a strong high pressure ridge over California with a 590dm
center just southwest of Pt Conception. This combined with light
to moderate offshore flow should lead to a significant warm up for
the remainder of next week. Could be some fire weather concerns
across LA/Ventura counties with low humidities, gusty northeast
winds, and well above normal temperatures.

&&

.AVIATION...11/1717Z.

At 1630Z, there was no marine inversion at KLAX.

Overall, moderate to high confidence in 18Z TAF package. VFR
conditions are anticipated for most sites through the TAF period.
The only exceptions will be KLGB (with a 60% chance of MVFR/IFR
conditions developing tonight) and KLAX/KSMO (with a 40% chance of
MVFR/IFR conditions developing tonight).

KLAX...moderate confidence in 18Z TAF. There is a 40% chance of
MVFR/IFR conditions 12Z-17Z.

KBUR...high confidence in 18Z TAF.

&&

.MARINE...11/123 PM.

For the Outer Waters, high confidence in current forecast. Small
Craft Advisory (SCA) level winds will continue through Wednesday
evening. For Thursday through the weekend, SCA level seas are
likely as a large, long-period, swell moves into the coastal
waters.

For the Inner Waters north of Point Sal, moderate confidence in
current forecast. There is a 30% chance of SCA level northwest
winds this afternoon and evening and again Wednesday afternoon and
evening. For Thursday through the weekend, SCA level seas are
likely.

For the Inner Waters south of Point Conception, moderate
confidence in current forecast. There is a 30% chance of SCA
level north winds across the western half of the Santa Barbara
Channel this evening and again Wednesday evening. There is a 30%
chance of SCA level northeast winds on Thursday nearshore from
Ventura south to Santa Monica.

&&

.BEACHES...11/123 PM.

A HIGH SURF ADVISORY will remain in effect for the Central Coast
through this afternoon as surf heights of 7 to 10 feet continue.
For the west-facing beaches of Ventura and Los Angeles counties,
the latest reports indicate surf heights have decreased.
Therefore, the HIGH SURF ADVISORY for these areas has been
cancelled.

An extended period of high surf is likely at Central Coast
beaches Thursday through Monday. There is a 30-40 percent chance
of very large and potentially damaging surf developing over the
upcoming weekend and into early next week. The latest swell models
build a west-northwest swell to between 18-22 feet off the
central California coast with periods between 19 and 20 seconds.
Swell energy could possibly push into Southern California Bight
between Sunday and Monday.

If swells develop inline with model guidance, surf of 15-20 feet
with sets up to 25 feet is possible at west and northwest facing
beaches along the Central Coast between Sunday night and Tuesday.
South of Point Conception, west facing shores could potentially
see surf between 8-12 feet with sets to 15 feet.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 6 PM PST this evening for
      zones 34-35. (See LAXCFWLOX).
     Wind Advisory in effect from 6 PM this evening to noon PST
      Wednesday for zones 39-52. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST Wednesday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

High surf and dangerous rip currents are expected on the Central
Coast through Saturday, possibly expanding to most beaches on
Saturday and continuing through Monday.

&&

PUBLIC...MW
AVIATION...RAT
MARINE...RAT
BEACHES...Hall/RAT
SYNOPSIS...Sweet

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 2:03 AM PSTSmall Craft Advisory for Hazardous SeasLOX7 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.